Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 73, NWS Aberdeen, SD

June 27, 2015Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 27, 2015, 7:34 PM CDT for Spink County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2015, 7:34 PM CDT (00:34 UTC)
Expired
Jun 27, 2015, 7:58 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

County Spink County, SD

The radar

The Aberdeen radar (KABR), 74 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:41 PM CDTTSTM WND GST 655 Ssw Tulare, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS53 KABR 280034
SVRABR
SDC115-280115-
/O.NEW.KABR.SV.W.0073.150628T0034Z-150628T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT SAT JUN 27 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 815 PM CDT

* AT 733 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TWIN
  LAKES...OR NEAR REDFIELD...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...LAW ENFORCEMENT. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SPOTTSWOOD AROUND 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4493 9841 4463 9821 4464 9863 4484 9869
TIME...MOT...LOC 0033Z 334DEG 38KT 4478 9852 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

SERR
2 follow-up statements
130 
WWUS53 KABR 280043
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
743 PM CDT SAT JUN 27 2015

SDC115-280115-
/O.CON.KABR.SV.W.0073.000000T0000Z-150628T0115Z/
SPINK SD-
743 PM CDT SAT JUN 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN SPINK COUNTY...

AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SPOTTSWOOD...
OR 13 MILES SOUTH OF REDFIELD...MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN SPINK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4475 9866 4482 9833 4463 9821 4464 9863
      4468 9864
TIME...MOT...LOC 0042Z 334DEG 38KT 4469 9846 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SERR
205 
WWUS53 KABR 280058
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT SAT JUN 27 2015

SDC115-280107-
/O.CAN.KABR.SV.W.0073.000000T0000Z-150628T0115Z/
SPINK SD-
758 PM CDT SAT JUN 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SPINK COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4475 9866 4482 9833 4463 9821 4464 9863
      4468 9864
TIME...MOT...LOC 0056Z 334DEG 38KT 4454 9836 

$$

SERR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:46 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 27, 6:46 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT SAT JUN 27 2015

.UPDATE...
ISSUED AT 644 PM CDT SAT JUN 27 2015

00Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 232 PM CDT SAT JUN 27 2015

THE SURFACE TROUGH CONTINUES TO DEEPEN AS INDICATED BY MSAS 3 HOUR
PRESSURE FALLS AROUND 3 MB ACROSS NORTH DAKOTA. THE FRONT NOW
EXTENDS FROM NORTHEAST NORTH DAKOTA THROUGH NORTHWEST SOUTH DAKOTA.
THERE IS SOME POOLING OF MOISTURE ALONG THE FRONT...ALTHOUGH MAINLY
ACROSS NORTH DAKOTA. MOST DEWPOINT READINGS ACROSS THIS CWA ARE
HOVERING IN THE UPPER 50S...AND TEMPERATURES RANGE FROM THE MID TO
UPPER 80S.  THE SPC MESOANALYSIS PAGE SHOWS ML CAPE VALUES IN THE
1000-1500 J/KG RANGE ACROSS THE NORTHERN CWA...AND 0-6 KM SHEAR
RANGES FROM 30 TO 40 KTS. WEAKER 0-1 KM SHEAR...WHICH IS LESS THAN
15 KTS. CURRENT ONGOING CONVECTION IS LIMITED TO SOUTHERN MANITOBA
AND FAR NORTHEAST NORTH DAKOTA...WHERE ENERGY FROM THE UPPER LEVEL
WAVE IS NOW HAVING AN INFLUENCE.

WHILE THE BEST SETUP FOR SEVERE STORMS REMAINS ACROSS NORTH
DAKOTA...THE UPPER LEVEL ENERGY IS EXPECTED TO DROP SOUTH
SOUTHEAST...HELPING TO INITIALIZE STORMS OVER OUR CWA...LIKELY IN
THE NEXT COUPLE OF HOURS. THE CAM SOLUTIONS SHOW THE MOST
WIDESPREAD AND INTENSE STORMS TO BE OVER OUR CWA BETWEEN 00Z-03Z
TONIGHT. INGREDIENTS ARE DEFINITELY IN PLACE FOR LARGE HAIL AND
DAMAGING WINDS. HOWEVER...WITH THE WEAK 0-1 KM SHEAR...AND MODELS
STILL SHOWING LCLS A LITTLE HIGHER THAN WHAT IS NORMALLY
EXPECTED...A LITTLE UNCERTAIN ON THE TORNADO POTENTIAL. CANT
COMPLETELY RULE OUT THE POSSIBILITY THOUGH...ESPECIALLY OVER FAR
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...WHEN LOW LEVEL
SHEAR IS PROGGED TO INCREASE LATER THIS EVENING.

THIS SYSTEM IS QUICK TO EXIT THE REGION TONIGHT...AND A COUPLE OF
DRY DAYS SHOULD FOLLOW SUNDAY AND MONDAY. TEMPERATURES WILL REMAIN
ABOVE NORMAL HOWEVER. SPECIFICALLY ON MONDAY...WHEN HIGHS ARE AGAIN
PROGGED TO BE IN THE 90S.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 232 PM CDT SAT JUN 27 2015

NORTHWEST FLOW ALOFT WILL DOMINATE THE PATTERN DURING THE EXTENDED.
THIS MEANS CONTINUED CHANCES FOR INSTABILITY AND AFTERNOON/EVENING
TSTORMS. STUCK WITH THE SUPERBLEND SOLUTION FOR POPS AS MODELS ARE
WAFFLING A BIT ON BEST TIMING CHANCES FOR SHORTWAVE ACTIVITY.

TEMPERATURES WILL BE WARMEST ON TUESDAY AND THEN HIGHS WILL TOP OUT
IN THE UPPER 70S TO THE LOWER 80S FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 644 PM CDT SAT JUN 27 2015

THUNDERSTORMS ARE EXPECTED TO BE IN THE VICINITY OR AT PIR AND ATY
EARLY THIS EVENING. OTHERWISE...WINDS WILL TURN NORTHWEST AT 10 TO
20 MPH WITH VFR CONDITIONS THROUGH THE REST OF THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...MOHR
Hazardous weather outlook, Jun 27, 1:52 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
152 PM CDT SAT JUN 27 2015

MNZ039-046-SDZ003>011-015>023-037-281900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
152 PM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO PARTS OF NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
LATE THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. SOME OF
THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE OVER FAR NORTHEAST
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING FROM AROUND THE JAMES RIVER VALLEY AND POINTS EASTWARD
INTO WEST CENTRAL MINNESOTA.

SDZ033>036-045-048-051-281900-
STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-BUFFALO-
152 PM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT/SERR

In the hours before

Special weather statement, Jun 27, 6:44 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT SAT JUN 27 2015

SDZ006-018-280030-
SPINK SD-BROWN SD-
644 PM CDT SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROWN AND
NORTHEASTERN SPINK COUNTIES UNTIL 730 PM CDT...

AT 644 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WARNER...OR 14 MILES SOUTH OF ABERDEEN...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MELLETTE...BRENTFORD AND TURTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4530 9853 4536 9838 4501 9806 4490 9845
TIME...MOT...LOC 2344Z 336DEG 27KT 4525 9843

SERR
Special weather statement, Jun 27, 6:46 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT SAT JUN 27 2015

SDZ033-035-045-280030-
JONES SD-STANLEY SD-HUGHES SD-
646 PM CDT SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUGHES...SOUTHWESTERN
STANLEY AND NORTH CENTRAL JONES COUNTIES UNTIL 730 PM CDT/630 PM
MDT/...

AT 645 PM CDT /545 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTH OF CHANTLER CREEK RECREATION AREA...OR 10
MILES WEST OF FORT PIERRE...MOVING SOUTH AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHANTLER CREEK RECREATION AREA...VAN METRE AND WENDTE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4450 10101 4461 10071 4423 10026 4410 10084
TIME...MOT...LOC 2345Z 340DEG 27KT 4436 10059

FOWLE
Local storm report, Jun 27, 6:52 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             13 NW PIERRE            44.51N 100.51W
06/27/2015  E0.70 INCH       HUGHES             SD   PUBLIC

            PEA TO DIME SIZED HAIL.

&&

EVENT NUMBER ABR1500492

FOWLE
Local storm report, Jun 27, 6:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
657 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 SE RICHMOND LAKE REC  45.52N  98.59W
06/27/2015  M60 MPH          BROWN              SD   MESONET

            PEAK WIND FROM THE RICHMOND LAKE CWOP.

&&

EVENT NUMBER ABR1500493

FOWLE
Local storm report, Jun 27, 7:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 N RICHMOND LAKE REC A 45.59N  98.60W
06/27/2015  E1.00 INCH       BROWN              SD   PUBLIC

&&

EVENT NUMBER ABR1500494

FOWLE
Special weather statement, Jun 27, 7:29 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT SAT JUN 27 2015

SDZ018-280115-
SPINK SD-
729 PM CDT SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPINK COUNTY UNTIL
815 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TWIN LAKES...OR NEAR REDFIELD...MOVING SOUTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REDFIELD...TULARE...GLENDALE COLONY...SPOTTSWOOD...SPINK COLONY AND
TWIN LAKES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4463 9813 4464 9860 4485 9864 4493 9838
TIME...MOT...LOC 0029Z 334DEG 38KT 4479 9846

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:29 PM CDTSpecial Weather StatementABRSpink46 min
Jun 27, 7:52 PM CDTSevere Thunderstorm WarningABRRoberts38 min
Jun 27, 9:09 PM CDTTornado Warning Tornado observedABRRoberts36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.